Doc changing my blood pressure message

Doc reccommended I change my BP med from HCTZ (hyrochorathiazide) to Liprinosil, but after reading the description of it that I got from both the pharmacist and from things online, I am a bit leery about changing.  For one thing, I am also on Xeralto blood thinner, and my cardiologist recommended I eat some spinach daily, as Vitamin K may help prefent that  - not guaranteed, of course, but may potentially help - and if I did have internal bleeding, I would be getting Vitaman K intravenously for it.  However, the Liprinosil guideline says this drug can cause elevation in postassium (which spinach is high in), and I eat about 12 raw spinich leaves daily, in the evening, and I also have a banana about 3 - 4 times a week and usually after I finish a race.  I am a runner and do a lot of 5Ks over the year - have done 61 5Ks so far this year.  The pharmacist told me that should be okay, that the guideline is more directed about potassium supplements that really elevate your potassium levels, but I am still a bit leery.  The other thing is that I read one of the side effect that this drug can make you tired/fatigued - and as a runner, I certainly do not want that!   Also, what I read said Liprinosil can lower heart rate - and the reason I got the pacemaker in the first place - I only had it implanted this past August - is because I had (have) and Afib and a low heart rate of 34 - 38 beats per minute. By the time I was wheeled into the surgery, my heart rate was down to 28 beats per minute.  With the pacemake now, HR now is in the 54 - 76 range, and my "max" was set nicely by the PM folks to accommodate my runing (for the 5K I did this morning, my heart rate reached 130)  and I have been feeling really good.  So I don't think a medicine that lowers my heart rate would be so good for me as a runner.  If it did, would  I am lose stamina and energy when I am out there doing my thing?   I love running, have been a runner now for 35 years and, although I have now slowed down a bit as the years have gone by, .I have no plans to stop. 

I am not fond of the HCTZ either, cuz it makes one pee a lot and also - I will be quite frank here - . HCTZ can contribute toward ED, and I have noticed that a bit lately.  i mean, shoot, my wife and I are in our 60s, so it's not like we're 'going at it' like we did when we first met, were younger, etc - but still, it would be nice on occasion to be with her.  So I am in a quandry here about which one I should take.  I will be calling my cardiologist in the coming week and ask for his opinion, too; but meanwhile, anyone have any experience with the above, is on Liprinosil and is an active person (runner, biker, swimmer, triathlete, whatever...)

Thank you for any feedback! 


6 Comments

HCTZ and Lisinopril

by AgentX86 - 2019-11-16 23:08:04

These work completely differently.  HCZT, being a diuretic can be tough on the kidneys.  Lisinopril is an ACE inhibitor, which relaxes the blood vessels.  If you're retaining water, HCZT works but if you're not, it doesn't do much.  Your doctor has determined which you need.  If you're having trouble with either, talk to your doctor and he can change it again.  There are tons of drugs that'll help.  That said Lisinopril works like a champ.  It brought my dangerously high BP (260/200 at one point) down to a safe level in less than a half an hour.  OTOH, after taking it for six months I could barely move my arms.  Moving my shoulders more than a small amount was excruciating. Changing meds cleared it up completely in days.

Do what your doctor instructs.  If you don't think you're getting good advice, you need another doctor but be sure it's the advice that's wrong.

Drugs

by IAN MC - 2019-11-17 08:05:16

If everyone refused to take drugs because of side-effects that MIGHT occur , all pharmacies would go out of business. Even worse than that ,if people refused to take BP drugs because of side-effects that MIGHT occur  there would be a massive increase in hypertension-induced heart attacks and strokes.

I assume that your Dr is switching drugs because the thiazide is not controllling your blood pressure adequately. So he is trying lisinopril. That is how hypertension is treated ....it is by trial-and-error. Doctors try a little bit of this, then a little bit of that. Sometimes one drug replaces another one, sometimes one drug is added and then another drug may be added. There is no drug available to treat BP which will never cause side-effects in some patients.

ALL DRUGS CAN HAVE SIDE-EFFECTS WITH SOME PEOPLE.  It is crazy to avoid lisinopril because it MAY make you feel tired.  The vast majority of patients will not feel tired when they take it.

 But maybe you would rather risk having a stroke than risk feeling tired !

I am a runner and have taken  lisinopril without any problems . Another runner could send a post with a totally different message. but both are totally irrelevant because we are all different.

Ian

lisinopril

by Tracey_E - 2019-11-17 09:24:20

If there are 10 side effects on a med, I typically get 8 or 9 of them,  but I don't have any side effects whatsoever with lisinopril. I was on a diuretic for bp before this and much prefer the lisinopril. It works better, also, without all the running to the bathroom. For me the worst thing about being on it is not supposed to take advil. That's the only otc pain med I can have, so that leaves me with nothing I can safely take. I talked to the pharmacist, he said as long as I don't have kidney problems and am very judicious about it, the occasional advil is ok. 

If you've been running, you are replacing potassium you just lost so that doesn't count as supplementing. I always drink coconut water after a workout, get the potassium without the sugar. I talked to my doctor about it. He's also a runner so was a great help in figuring out fueling on longer runs and staying hydrated/getting enough electrolytes when I run in the FL heat. 

Thank you AgentX86 and Ian

by Scottydog7296 - 2019-11-17 09:31:24

Thanks for the feedback.   I can be pretty hard-headed and stubborn and, quite frankly, stupid at times, but after sitting quietly, going over everything in my mind and thinking about it for a while, I came to the same conclusion you did, Ian. .  Actually, I've been on HCTZ since 2005 and have done pretty well on it..  But with the addition of Xeralto and me being a runner and my specific heart issues, Doc recommended this for me to see if it would work better for my heart and for my chosen lifestyle.  So, yes, I agree with what you said and am going to go ahead with it and then will just see what happens.  Again, thanks to you both. 

thank you, Tracey_E

by Scottydog7296 - 2019-11-17 09:41:30

That was helpful and encouraging.  I am actually on the lowest dose of Celebrex as I have spinal arthritis; however, through my physical strengthening program, i have been able to go to taking it every other day rather than daily. My cardiologist and doc have also both approved me to start weaning myself off of it now and take a Glucosamaine Chondroitin supplement instead called Triflex that also contains a 'joint lubricator."  It takes about 6 weeks to get into the system, so I have to continue the celebrex during that time and then I will be off of it totally and will see how I feel.  As I am on Celebrex, I cannot take advil, ibuprofen, etc., but I can use tylenol, but tylenol is not an anti-inflammatory, so am looking forward to see how the Triflex works. You might ask your doc about this, as a replacement to taking any NSAIDs.  One of my cardiologists - I have several, since I am retired Air Force, so my medical treatment is at Brooke Army Medical Center in San Antonio -is also a runner and has been very helpful too.  Again, thanks for your input. 

NSAIDs

by AgentX86 - 2019-11-17 20:56:00

My cardiologist and EP told me not to take Ibuprofen, the ony thing that works for me.  When I explained that I don't take it often and when I do, two 200mg pills will make a huge difference for an entire day, they backed off.  Quality of life matters too, so told me to take as little as possible.  My cardiologist suggested daily Turmeric as an anti-inflamitory.  It does interact with anticoagulants but his answer was "You don't think Indians take anti-coagulents?".

You know you're wired when...

You can hear your heartbeat in your cell phone.

Member Quotes

I am just thankful that I am alive and that even though I have this pacemaker it is not the end of the world.